Too many parents are accidentally giving the wrong dose of liquid medicine to their children, according to a new study, and one reason is they're using the wrong utensils to measure it. Researchers wanted to find out if children were receiving the amount of medication prescribed, and what parents were using to measure medication (such as kitchen teaspoons).
So they analyzed 287 parents whose children were prescribed liquid medications in two emergency departments, looking for a medication error in what the children were given. Researchers defined a medication error as:
- • An error in knowledge of prescribed dose;
- • An error in the observed dose measurement (compared to the prescribed dose);
- • A limit for error that was greater than a 20 percent deviation limit.
Researchers found that medication errors occurred by 39.4 percent of parents, who made an error in measurement of the intended dose. Additionally:
- • 16.7 percent of the parents used a “nonstandard” instrument to administer the medication, such as a kitchen teaspoon.
- • 41.1 percent made an error in the prescribed dose.
When they compared those parents with parents who used milliliter-only devices to administer medications (such as an eyedropper), the parents who used kitchen teaspoons or tablespoons had twice the errors (42.5 percent vs. 27.6 percent).
“In this study, compared to parents who used milliliter-only units, parents who used teaspoon or tablespoon units to describe their child's dose of liquid medicine had twice the odds of making a mistake in measuring the intended dose,” according to an editorial on the issue on the American Academy of Pediatrics (AAP) website. “Parents who described their dose using teaspoons or tablespoons were more likely to use a kitchen spoon to dose, rather than a standardized instrument like an oral syringe, dropper, or cup.”
Due to concerns about these issues, use of the milliliter as the single standard unit of measurement for pediatric liquid medications is recommended to reduce medication errors by AAP and others.